Tamiflu may pose risk of mental side effects

Nov 14, 2006 (CIDRAP News) – Mainly on the basis of reports from Japan, drug manufacturer Roche and US regulators are warning that influenza patients treated with oseltamivir (Tamiflu) may have an increased risk of self-injury and delirium.

"People with the flu, particularly children, may be at increased risk of self-injury and confusion shortly after taking Tamiflu and should be closely monitored for signs of unusual behavior," says a warning that Roche has added to its official product information, according to a company letter posted on the Food and Drug Administration (FDA) Web site.

Oseltamivir, a neuraminidase inhibitor, is used both to prevent and to treat flu and is regarded as the best available drug for dealing with a potential pandemic strain of flu. The United States and many other countries are stockpiling it because of the pandemic threat.

The warning follows an FDA review of 103 reports of neuropsychiatric adverse events associated with oseltamivir use between Aug 29, 2005, and Jul 6, 2006, of which 95 came from Japan. That compares with 126 such adverse events reported between 1999 and August 2005. About two thirds of the problems were in children and youth (younger than 17 years).

A report by the FDA's Center for Drug Evaluation and Research says the adverse events included three fatal falls—one in a 14-year-old boy who apparently fell to his death from a condominium balcony and two in men. Most of the events (60 of 103) were described as delirium with disturbed behavior. Other problems included "suicidal events," panic attacks, delusions, convulsions, depressed consciousness, and loss of consciousness.

The FDA and Roche both say the contribution of the drug to the adverse events is not known. The FDA report says influenza by itself can lead to neuropsychiatric disorders, but many of the problems reported, especially delirium and suicide attempts, were not typical of those associated with flu alone.

Citing factors that seem to implicate oseltamivir in the events, the FDA said most of the problems occurred within a day after the start of treatment, and in many cases the physician suspected the drug was the cause. In addition, many of the patients recovered quickly after they stopped taking oseltamivir.

"It is still unclear whether these neuropsychiatric events are drug-related only, disease manifestations alone, or a combination" of the two, the report states.

The analysis notes that oseltamivir is used much more widely in Japan, with 24.5 million prescriptions from 2001 thorugh 2005, than in the United States, with 6.5 million prescriptions in the same period. In Japan the product information already includes a warning about possible psychoneurological problems.

The FDA report expresses concern that if oseltamivir use in the United States increases to the levels seen in Japan, the number of adverse events will increase as well. "Therefore, it would be prudent to update the U.S. labeling to be similar in scope with the current Japanese labeling," it says.

The Japanese origin of most of the adverse event reports might suggest that the problems are related to genetic characteristics common in Japan, the FDA analysis says. But given the much greater use of the drug in Japan and the possibility of different surveillance practices there, the lack of cases reported in the United States doesn't constitute good evidence for that hypothesis, it states.

The FDA analysis was prepared for the agency's Pediatric Advisory Committee, which is scheduled to meet Nov 16.

The latest developments come about a year after that committee concluded that 12 deaths in Japanese children who had been taking oseltamivir were not related to the drug. The FDA said then that the deaths seemed to be part of a wave of flu-related encephalitis and encephalopathy cases in Japanese children that began in the mid-1990s, before the drug was approved. But the committee asked the FDA to continue monitoring the situation and report again in a year.

See also:

FDA advice about potential neuropsychiatric side effects of Tamiflu
http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm150758.htm

Roche letter about possible risks
http://www.fda.gov/downloads/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/UCM153422.pdf

FDA staff analysis of adverse-event reports concerning Tamiflu

Nov 18, 2005, CIDRAP News story "FDA panel: Children's deaths unrelated to Tamiflu"

Newsletter Sign-up

Get CIDRAP news.

Sign up now»

OUR UNDERWRITERS

Unrestricted financial support provided by

Bentson Foundation 3M United Health Foundation Gilead Become an underwriter»